North Dakota, 2015

Funnel Cloud in North Dakota, May 25, 2015

May 25, 2015 · NWS BIS · 1 event in 1 county or zone

A funnel cloud was reported with a rain shower over the southern James River Valley where enhanced low to mid level circulation and steep lapse rates were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A funnel cloud was reported with a rain shower over the southern James River Valley where enhanced low to mid level circulation and steep lapse rates were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 25, 2:31 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 25, 2:31 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT MON MAY 25 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 331 PM CDT MON MAY 25 2015

SHOWER AND THUNDERSTORM CHANCES THIS AFTERNOON AND EARLY EVENING
HIGHLIGHT THE SHORT TERM FORECAST.

AS DEPICTED WELL BY THE HRRR RUNS FROM THIS MORNING AND THROUGH
THE AFTERNOON...ISOLATED TO SCATTERED SURFACE BASED CONVECTION
CONTINUES TO DEVELOP ACROSS MUCH OF WESTERN AND CENTRAL NORTH
DAKOTA THIS AFTERNOON. GIVEN WEAK INSTABILITY...ANY THUNDERSTORMS
ARE EXPECTED TO BE MUCH MORE ISOLATED COMPARED TO THE MORE
DOMINANT RAIN SHOWER MODE. GIVEN THE DIURNAL NATURE OF THIS
CONVECTION AND LACK OF STRONG FORCING...SHOWERS AND THUNDERSTORMS
WILL FADE WITH SUNSET. SEVERE WEATHER IS NOT EXPECTED.

OTHERWISE FOR TONIGHT...DID ADD A PATCHY FOG MENTION TO THE SOUTH
CENTRAL AND SOUTHWEST WITH RAINFALL FROM EARLIER TODAY...CLEARING
SKIES TONIGHT AND LIGHT WINDS ASSOCIATED WITH A WEAK SURFACE HIGH.

A MILD TUESDAY IS EXPECTED WITH HIGHS IN THE MID 70S TO LOWER 80S
IN A RATHER DEFUSE SURFACE PRESSURE PATTERN. THERE IS A CHANCE OF
THUNDERSTORMS ACROSS THE TURTLE MOUNTAINS AND UPPER JAMES RIVER
VALLEY DURING THE AFTERNOON IN ASSOCIATION WITH WEAK IMPULSES
EMBEDDED IN NORTHWEST FLOW ALOFT. ONCE AGAIN GIVEN WEAK
INSTABILITY...SEVERE WEATHER IS NOT EXPECTED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 331 PM CDT MON MAY 25 2015

A PERSISTING REX BLOCKING PATTERN...OVER THE PACIFIC NORTHWEST...IS
PROJECTED WITHIN THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS TO
REMAIN IN PLACE THROUGH MUCH OF THE EXTENDED. SPLIT FLOW ALOFT WILL
RESULT AND CONTINUE OVER NORTH DAKOTA INTO THE WEEKEND.

THEREAFTER...A TRANSITION TO ZONAL FLOW IS PROJECTED BY THE LONG
TERM MODELS. OVERALL...SEVERAL EMBEDDED SHORTS WAVES WITHIN THE
NORTHERN STREAM ALOFT WILL RESULT IN SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THE LONG TERM. AS OF NOW...THE GREATEST
CHANCES FOR PRECIPITATION ARE WEDNESDAY NIGHT THROUGH EARLY FRIDAY
MORNING. ALTHOUGH THE COMPLEXITY OF THE UPPER LEVEL FLOW HAS
RESULTED IN HIGHER THAN NORMAL MODEL UNCERTAINTY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 331 PM CDT MON MAY 25 2015

MVFR/VFR CUMULUS FIELDS WILL CONTINUE TO DEVELOP ACROSS NORTHWEST
AND CENTRAL NORTH DAKOTA...WITH SCATTERED TO ISOLATED RAIN SHOWER
AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.
MVFR CONDITIONS IN LIGHT RAIN SHOWERS AND STRATUS WILL CONTINUE
THIS AFTERNOON ACROSS SOUTHWEST NORTH DAKOTA. PRECIPITATION AREA
WIDE WILL BEGIN TO FADE SHORTLY AFTER SUNSET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AYD
LONG TERM...AC
AVIATION...AYD
Hazardous weather outlook, May 25, 2:19 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT MON MAY 25 2015

NDZ013-023-025-262030-
PIERCE-WELLS-FOSTER-
319 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST THROUGH
FRIDAY AND AGAIN ON SUNDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>012-017>022-031>037-040>048-050-051-262030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
319 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST THROUGH
FRIDAY AND AGAIN ON SUNDAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD/ACOOP

The radar

The Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Moure

When
May 25, 3:59 PM CST to 4:01 PM CST
Where
La Moure County, 1.18 mi SW of Edgeley
Reported by
Public
Coordinates
46.360, -98.720

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577834.